Hail, Lake
- When
- March 11, 4:06 PM CST to 4:07 PM CST
- Where
- Lake County, 1.18 mi NE of Dinwiddie
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.290, -87.301
Nickel size hail was reported near Route 2 and Interstate 65.
Thunderstorms moved across portions of northwest Indiana during the afternoon and evening hours of March 11th producing hail to the size of nickels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Thunderstorms moved across portions of northwest Indiana during the afternoon and evening hours of March 11th producing hail to the size of nickels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 11, 3:39 PM CST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 339 PM CST THU MAR 11 2010 .DISCUSSION... 338 PM CST SURFACE LOW CENTERED OVER IOWA THIS AFTERNOON IS WRAPPING UP PRETTY GOOD...WITH RELATIVELY WARM MOIST AIR BEING PULLED ON ITS EASTERN EDGE INTO SE MN...AND PRESSURE FALLS WRAPPING AROUND THE NORTH SIDE INTO NEBRASKA. MOST OF ILLINOIS AND WESTERN INDIANA HAS DESTABILIZED IN THE WARM SECTOR THIS AFTERNOON...WITH THE BEST SUPPORT FOR CONVECTION IN AN AREA OF ENHANCED MOISTURE FLUX CONVERGENCE ALONG THE IL/IN LINE. AM STILL NOT EXPECTING ANY WIDESPREAD SEVERE WEATHER THIS EVENING...BUT AN ISOLATED CELL COULD PRODUCE BRIEF PROBLEMS IN THE FORM OF HAIL OR GUSTY WINDS. LATEST SFC ANALYSIS SHOWS A COLD FRONT STRETCHING EAST FROM THIS LOW INTO NW IL THEN TURNING SOUTH TOWARD STL. A SFC TROUGH INTERSECTING THIS FRONT OVER NW IL STRETCHES SE INTO NW INDIANA AND APPEARS TO BE THE FOCUS FOR CONVECTION THIS AFTERNOON. 21Z KLOT RADAR HINTS AT THIS FEATURE IN A LINE FROM KENDALL COUNTY INTO NRN KANKAKEE. THE WARM FRONT WITH THIS SYSTEM EXTENDS EAST OF THE LOW THROUGH SRN WI AND MI. AS THE EVENING PROGRESSES...ALL OF THESE FEATURES ARE EXPECTED TO MOVE NORTH AND EVENTUALLY PULL THE PRECIP WELL NORTH OF THE AREA OVERNIGHT. FROM MIDNIGHT TONIGHT UNTIL AT LEAST NOON TOMORROW WE SHOULD HAVE THE CHANCE TO DRY OUT A BIT BEFORE THE NEXT ROUND APPROACHES FROM THE SOUTH TOMORROW AFTERNOON AND EVENING. UPPER LEVEL SHORTWAVE ENERGY WILL FAVOR THE DEVELOPMENT OF A NEW SFC LOW OVER THE OHIO VALLEY WHICH IS EXPECTED TO LIFT NORTHWEST INTO IL BY TOMORROW NIGHT. WE WILL BE IN THE COOL NW QUADRANT OF THIS SYSTEM...SO WHILE TSRA IS LESS OF A CONCERN...SHOWERS SHOULD BE MORE PERSISTENT AND WIDESPREAD THAN THE ACTIVITY WE HAVE SEEN OVER THE PAST COUPLE OF DAYS. A DECENT CHANCE FOR SHOWERS AND LIGHT RAIN WILL LINGER THROUGH MUCH OF THE WEEKEND UNTIL THE LARGER SYSTEM OCCLUDES AND DEVELOPS THE NEXT SFC LOW OVER THE MID ATLANTIC LATE SUNDAY. STILL THINK NEXT WEEK SHOULD START OUT DRIER...WITH NORTHERLY FLOW AHEAD OF A RIDGE OVER THE MIDWEST AND BEHIND THE LOW TO OUR EAST. WEAK UPPER LEVEL SHORTWAVE ENERGY MAY ENHANCE CLOUDINESS FROM TIME TO TIME...BUT DOES NOT APPEAR TO HAVE MUCH TO WORK WITH AT THE LOW LEVELS. THUS ONLY MINOR CHANGES WERE MADE TO THE EXTENDED. LENNING && .AVIATION... 1800 UTC TAFS...THE IFR CEILINGS WERE WITH THE SHOWERS AND ISOLATED THUNDERSTORMS. THOSE CLOUDS HAVE MOVED NORTH. WE EXPECT MVFR CLOUDS AND POSSIBLY VFR THIS AFTERNOON. THERE MAY BE SOME AFTERNOON HEATING AS THE SUN BREAKS THROUGH THE CLOUDS. THIS WILL CREATE ENOUGH INSTABILITY FOR THUNDERSTORMS THIS LATE AFTERNOON AND EVENING. WE WILL ADD THEM TO THE FORECAST AT THIS TIME AND THEN UPDATE AT 21 UTC. MORE LOW CLOUDS MAY MOVE INTO NORTHERN ILLINOIS LATER TONIGHT. WE WILL FORECAST MVFR CLOUDS AT 1200 TO 1500 BROKEN. THE SURFACE LOW WILL REMAIN IN IOWA THROUGH FRIDAY MORNING. THIS WILL PRODUCE A CIRCULATION WHERE BANDS OF CLOUDS WILL MOVE THROUGH NORTHERN ILLINOIS AND NORTHWEST INDIANA TONIGHT. && .MARINE... 157 PM CST THE WIND OVER LAKE MICHIGAN WILL BE AFFECTED BY A SURFACE LOW THAT WILL MEANDER ACROSS IOWA TONIGHT. THIS LOW WILL EVENTUALLY FILL FRIDAY MORNING AND ANOTHER LOW WILL FORM IN NORTHERN TENNESSEE FRIDAY AFTERNOON. THESE LOWS WILL GIVE AN EAST TO SOUTHEAST WIND AT 10 TO 20 KNOTS OVER LAKE MICHIGAN TONIGHT. THE LOW IN TENNESSEE WILL MOVE NORTHWEST TO WEST CENTRAL ILLINOIS BY SATURDAY MORNING. AS THE LOW MOVES NORTH AND WEST...THE WIND WILL BECOME NORTH AND WILL INCREASE IN SPEED TO 15 TO 25 KNOTS LATE FRIDAY AND EARLY SUNDAY. THE WAVES CAN GET AS HIGH AS 3 TO 5 FEET SATURDAY AND SUNDAY. THERE WILL BE PERIODS OF SHOWERS TONIGHT THROUGH SUNDAY. && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1046 AM CST THU MAR 11 2010 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 121700- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 1046 AM CST THU MAR 11 2010 /1146 AM EST THU MAR 11 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND EMBEDDED THUNDERSTORMS ACROSS NORTHERN ILLINOIS FROM THIS MORNING ARE LIFTING NORTHWARD INTO WISCONSIN. NO SEVERE WEATHER IS EXPECTED WITH THESE STORMS...THOUGH BRIEF GUSTY WINDS ARE POSSIBLE. A SURFACE FRONT IS EXPECTED TO APPROACH NORTH CENTRAL ILLINOIS LATE THIS AFTERNOON THEN MOVE ACROSS FAR NORTHEAST ILLINOIS AND NORTHWEST INDIANA EARLY THIS EVENING. SHOWERS AND THUNDERSTORMS MAY DEVELOP ALONG THE FRONT THIS AFTERNOON AND EARLY THIS EVENING. A FEW OF THE STORMS MAY PRODUCE SOME SMALL HAIL. SOME WIND GUSTS TO 45 MPH ARE ALSO POSSIBLE...MAINLY SOUTH OF INTERSTATE 80 WHERE THE STABLE BOUNDARY LAYER IS SHALLOWER. WHILE THUNDERSTORMS ARE EXPECTED TO GENERALLY REMAIN BELOW SEVERE LEVELS...AN ISOLATED SEVERE STORM CANNOT BE RULED OUT THIS AFTERNOON ESPECIALLY SOUTH OF INTERSTATE 80. RAINFALL AMOUNTS TODAY WILL VARY ACROSS THE AREA...ALTHOUGH SOME HEAVIER RAIN AMOUNTS IN EXCESS OF A HALF AN INCH ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING WITH THE HEAVIER SHOWERS AND THUNDERSTORMS. THIS NEW RAINFALL COMBINED WITH ELEVATED RIVER LEVELS FROM RECENT SNOW MELT WILL RESULT IN THE POSSIBILITY OF SOME FLOODING DEVELOPING ON AREA RIVERS OVER THE NEXT FEW DAYS...PARTICULARLY ON THE DES PLAINES AND PECATONICA RIVERS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ADDITIONAL UPPER LEVEL DISTURBANCES WILL BRING MORE RAIN TO THE AREA FRIDAY AFTERNOON THROUGH SATURDAY NIGHT. THIS ADDITIONAL RAIN COMBINED WITH RUNOFF FROM RECENT SNOWMELT WILL RESULT IN A POTENTIAL OF SOME ADDITIONAL RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-121700- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 1046 AM CST THU MAR 11 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TODAY INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDOUS WAVES FOR SMALL CRAFT ARE POSSIBLE FOR THE ILLINOIS NEARSHORE WATERS FRIDAY NIGHT INTO SATURDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-121700- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 1046 AM CST THU MAR 11 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS ACROSS FAR SOUTHERN LAKE MICHIGAN THIS AFTERNOON AND EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LENNING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
341 PM CST THU MAR 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL PECATONICA 42.31N 89.36W
03/11/2010 E0.25 INCH WINNEBAGO IL BROADCAST MEDIA
PEA TO MARBLE SIZE HAIL.
&&
CMThe Chicago radar (KLOT), 74 km away, was scanning. The volume nearest the first event began at 22:05 UTC.
1 hail. Local standard time, as filed.
Nickel size hail was reported near Route 2 and Interstate 65.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, March 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221172.